Skip to main content
Health

Roaccutane and acne

First things first. I have never had severe acne but I can only imagine the emotional trauma that individuals would experience. As such, Roaccutane may seem as though it is the best or even the only treatment solution. If you’re in this situation, and you are about to or are taking it, I can understand.

In the 1930’s acne was treated with toxic doses of vitamin A (up to 500,000IU per day). This prescription cleared acne and inhibited sebum production but caused all sorts of negative side effects. In 1982 this principle was advanced with the development of a retinoic acid derivative – isotretinoin – a.k.a. Roaccutane. Interestingly, when you take a prescription of therapeutic vitamin A (generally at doses of 10,000-50,000 IU per day) you can also get a positive outcome but without the side effects.

From my perspective, the drug’s negative side effects concern me. Roaccutane is associated with marked liver effects, hormone changes (especially steroid hormones – those made from cholesterol) and psychological effects. I have seen a number of patients over the years with shocking outcomes and often no improvement to their acne. Vitamin A is a complicated nutrient and you have to monitor the dose carefully. Toxic levels can be reached quickly. Fat-soluble vitamins are stored in the body for extended periods of time specifically in the liver. When toxic levels are reached, all processes that require fat substances are negatively affected. If you interfere with vitamin A pathways you are bound to affect a number of other aspects.

For example, one of the first things a psychiatric hospital will query on admission is the current or past use of Roaccutane. This is due to the role of lipids (fats) in the body that are involved in mood regulation and not simply for sebum (oil) production on the skin. Additionally, there are a number of studies correlating the incidence of Crohn’s disease and ulcerative colitis with Roaccutane usage.

If it seems like it is the only solution, I’d encourage you to review the literature, do some research, speak to other health professionals and gain a thorough understanding of the drug.